Tuesday, May 10, 2005

Subacute dyspnea in a previously healthy 41 year old.

Here's one that I saw initially 2 weeks ago, then in follow up yesterday:

This is a previously healthy 41-year-old woman with no significant past medicalhistory who presented with three weeks of dyspnea and chest tightness. Prior to this, she had been doing 1 hour of aerobic activity without a problem on a regular basis. Now, she has to rest after 1 flight of stairs. During the week prior to the onset of symptoms, shesays that she spent a significant amount of time indoors painting and workingwith other chemicals such as paint thinner as part of extensive home remodeling. Following this work she noted the onset of chest tightness, which progressed over one week when she presented to an outside hospital emergency room. Evaluation there that ruled out a myocardial infarction. She also says that a V/Q scan was "normal." She was discharged with oral Protonix. Subsequent work-up included (reportedly) a normal dobutamine-stress echo. She was unable to do an exercise stress b/c "my heart rate increased too rapidly." Over the 2-1/2 weeks prior to initial presentation she developed a persistent dry cough. Although the cough and dyspnea are persisting, her chest tightness has been generally improving.

She denies any hemoptysis.She has denied any fevers, chills, or sweats. Although she notes chesttightness, she denies any pleuritic component. She denies any palpitations. She denies any lightheadedness, dizziness, or blurry vision. She has had no recent changes in her weight. She denies any hematuria. She denies anyarthralgias/arthritis, or skin rashes.

PMH/PSH/Soc History are otherwise unremarkable. Her maternal GM died of IPF at age 66, no other family members with ILD.

Her physical exam was entirely normal, except for minimal bibasilar rales at end inspiration and trace edema in her lower extremities. These were present on her follow-up, but I did not notice them on her initial presentation.

Initial spirometry: FEV1 of 2.26 liters which is 69% predicted. The FVC is 2.78 which is 66% predicted. The FEV1 to FVC ratio is 81%. Pulse oximetry is 98% on room air at rest.

Full PFT's 1 week later: FEV1 2.05 (63%, -> 2.55 post albuterol), FVC 2.4 (57% -> 2.88 post albuterol). TLC 75%, RV 100%, DLCO 68%.

Normal CXR. HRCT showed some dependent ground glass opacity that resolved on prone images and, interestingly, a "moderate" pericardial effusion with distention of the IVC.

So far, ANA, RF, anti-dsDNA are negative. CBC was normal except for an MCV of 78. Normal TSH. Normal chemistries.

An echo here is pending.

After reading comments to this post, you can see the followup to the case Here

14 comments - CLICK HERE to read & add your own!:

Jennings said...

Obviously the chemical exposure is the likely source: Paint thinners are known to cause bronchospasm. I would think it is airway chemical-induced hyperreactivity; RADS vs asthma. The latter more likely at least based on the 1 week latency. What goes against this is the lowish DLCO. (What was the RV/TLC ratio in terms of any airtrapping. Lack of mosaic pattern may not necessarily rule out more subtle airtrapping.)

Hypersensitvity pneumonitis? If there was any toluene in the paint thinner, this could be one avenue to pursue.

In terms of the low DLCO with a rapid HR on exercise, tolune has been known to cause pulmonary hypertension. I would get an echo to evaluate this.

The cardiac effusion would bring us back to the hypersensitvity angle again, with tolunene being a possibility.

A BAL for cell count and diff might be helpful in this regard.

That's all my comments for now. I'll add more when I see what ya'll think.

Jeff H said...

My initial thoughts, given the onset and restrictive pattern to her spirometry were acute/subacute HP or BOOP due to an inhalational toxin. The HRCT only showed the dependent changes-no air trapping or upper lobe ground glass, and between her initial presentation and follow-up (3 weeks), she stayed away from her home and the remodeling, but failed to improve. So I'm less enthused about HP.

RADS is a good thought, but doesn't explain her restriction (not much air-trapping: the RV/TLC is 133%). And how does toluene fit in with a pericardial effusion? Now, I'm leaning a myocarditis/pericarditis. I wonder if that could account for her initial chest tightness, and if the cough was an associated URI.

Jennings said...
This comment has been removed by a blog administrator.
Jennings said...

You are right about the myocarditis. It turns out that toluene is one case of that. Actually the whole case can be explained with a diagnosis of myocarditis.

Carlos said...

I still like some of JJ's ideas Re: an airway component. The FVC is reduced but was the TLC normal? She had some physiologic response to albutrol. Did u give her a therapeutic trial of bronchodilators?

Carlos said...

BTW, what did the flow-volume loop look like?

Jeff H said...

The flow volume loop was narrowed and coved, and the TLC was 75% predicted. I called it a mixed defect--definite restriction and, based on the reversibility, significant obstruction as well. I did give her Advair and albuterol, and she feels that her cough improved but her dyspnea did not. I got her ANA back today, and it's + at 1:320, speckled pattern. The anti-dsDNA is pending. The echo has been done, but I don't have the results yet.

Baleeiro said...

SLE would explain the pericardial effusion. However, from the description it does not look like she is in tamponade. She could still have RADS and a pericarditis and they may be unrelated to each other in etiology.

Jeff H said...

There is no tamponade. The anti-dsDNA came back today--it's negative. The echo was read as "(subtle) inferior wall hypokinesis, mildly enlarged right sided chambers, preserved LV function, and a small pericardial effusion.

Jennings said...

So the effusion is probably nothing. I like the RADS theory more now, secondary to something in the thinner, like toluene.

Jeff H said...

Yea, I like RADS as well, as part of it. Still, I don't have an explanation for the restriction. Nor would I expect this degree of persistent dyspnea from RADS, especially not after several weeks of treatment with inhaled steroids and bronchodilators.

Dreaming again said...

I'm not a doctor ... patient.

If her vision hadn't been normal, I'd be hollaring a zebra here ... check for Myasthenia Gravis. Her description of the breathing problems sound exactly what most of us feel like in the early days of the onset of the disease, or in a mild flare. Complete with cough. (trying to keep the throat open, when it feels like it's collapsing in on itself ...yes, I know it's not, but it feels that way)

How is her chewing and swallowing?
Does she need to rest her head on her hand?

Does any of these symptoms get better with rest, worse with use?

ok, shutting up now.

Jeff H said...

Thanks for the input, but no, there is nothing to suggest MG in this patient. She has some moderate pulmonary hypertension, and we are starting to diurese her while awaiting cardiopulmonary exercise testing. I'm now suspecting Primary Pulmonary HTN with the RADS/Asthma an intriguing but possibly unrelated finding.

Jeff H said...
This comment has been removed by a blog administrator.